|Year : 1978 | Volume
| Issue : 3 | Page : 19-20
Department of Ophthalmology, G.G.S. Medical College, Faridkot, Punjab, India
S S Sangha
Department of Ophthalmology, G.G.S. Medical College, Faridkot, Punjab
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sangha S S. Iatrogenic cataract. Indian J Ophthalmol 1978;26:19-20
A drug which could selectively attack the pathological tissue and/or the invading pathogenes only, is, ideal, very hard to achieve. Quite frequently, the normal body tissues pay the price, for the pharmacologic actions of the drugs. Steroids, and anticholinesterases, have been known to have a cataractogenic effect. The purpose of this communication is to present a patient who developed bilateral cataract, presumably due to prolonged intake of imipramine.
| Case Report|| |
S.K., 24 years, unmarried female, was apparently well with normal vision prior to 1969, when she started developing depressive psychosis. She was given imipramine (Tofranil) tablets 25 mg. each, 2-5 tablets daily, continuously. In 1972 she developed moderately severe diminution of vision and consulted an ophthalmologist who performed optical iridectomy in both the eyes [Figure - 1]. This procedure helped her for a year when she had an almost total loss of vision in the left eye. An extracapsular cataract extraction was performed somewhere else. There was no history of having had any indigenous medicine ever.
| Local Examination|| |
Right eye-[Figure - 1] Coloboma of iris in the down and in position was seen Lens had mature cataract. Pupil was non-reactive. Projection of light was brisk in all quadrants of field. Intraocular tension was 18 mm. Hg. Schiotz. No K.Ps. or flare was seen.
Left eye-Lens was absent and remains of posterior capsule were seen. Iris coloboma in the lower and inner quadrant was present. Fundus was normal. Corrected vision was 6/12 JI.
Intracapsular cataract extraction was performed in the right eye, with the help of alpha-chymotrypsin in December 1976. Her corrected vision in this eye was 6/9 JI and now she is wearing hard contact lenses comfortably with good binocular vision.
| Discussion|| |
In this age of anxieties and mental tension, the use of antidepressant drugs, out of which tricyclic acid compounds are popular, is quite frequent. Perhaps, these drugs have very little ocular toxicity, as adverse reactions have been rarely mentioned in the literature.
Anticholinergic action in the form of mydriasis, blurring of vision; induction of closed angle glaucoma in those who are predisposed to it,; diplopia and extrapyramidal symptoms, have been mentioned. Goldavaskaya showed that these drugs do not cause glaucoma in eyes whose angle and anterior chamber are normal.
The cataractogenic action of tricyclic acid compounds has not been mentioned in the available english literature. The patient under reference, took imiprarrine (Tofranil) orally 50-125 mgs. daily for more than 3 years. Since her vision was quite normal before the start of depressive psychosis, prolonged intake of imipramine can be blamed as the cause for cataract. After the extraction of both cataracts, she is wearing hard contact lenses comfortably and is having fairly good vision with binocularity.
It is very difficult to prove-imipramine as the definite cause for the cataract but in the absence of any other offending agent, circumstantial evidence is strongly in its favour.
The exact mode of the cataractogenic action is not known. The fact that both the anticholinestrases and anti-cholinergic agents are cataractogenic, shows, we know very little about the actual process as yet.
| Summary|| |
A young female patient who developed cataract in both eyes, presumably due to prolonged intake of imipramine for depressive psychosis, is described.
| References|| |
Davidson, IS., 1975, Recent Advances in Ophthalmology 5,
Trevor Roper. Churchill Livingstone London.
Duke-Elder, 1968, System of Ophthalmology 11,
Henry Kimpton, London.
English, H.C., 1959, Lancet, 1,
Foster, Lancaster, A.R. and Lancaster N.P. Brit. Med. Jour.,
Goldvaskaya, I.L., 1970, Recent Advance in Ophthal.,
Trever Roper. 1975.
Harrison, I., 1960, Amer. Jour. Ophthal.
Lowe, R.F., 1966, Medical J. Australia, 2,
Rosselet, E and Faggioni, R., 1969, Ophthalmologica, 158, 462.
Spencer, C. and Andelman, E. 1965, Arch. Ophthal., 74,
Williamson, P. and Jasani, L., 1967, Brit. J. Ophthal,
[Figure - 1]